Heat, Archer
- When
- July 11, 12:00 PM CST to 8:00 PM CST
- Where
- Archer forecast zone
- Reported by
- AWOS
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 11-12th and 14th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 11-12th and 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 11, 11:48 AM CST, 12 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1248 PM CDT Tue Jul 11 2023
...New AVIATION...
.UPDATE...
Issued at 638 AM CDT Tue Jul 11 2023
Precipitation will persist this morning, especially across central
and southeast Oklahoma, and have updated morning POPs based on the
current trends. The rain should decrease from northwest to
southeast through the morning, but rain chances will be high in
this corridor for a few hours yet. /26
&&
.SHORT TERM...
(Today and tonight)
Issued at 311 AM CDT Tue Jul 11 2023
Our ongoing severe MCS activity will continue to move across central
into southeast Oklahoma by sunrise with all convection ending toward
noontime. Severe winds gusts and large hail remain the primary
severe risk as well as flooding under heavy rainfall with the severe
risk decreasing after sunrise as well. Expecting cloudiness to move
out by this afternoon as ridging across western Texas starts to
build into our south as well as the start of excessive heating.
Still have a Heat Advisory to be in effect this afternoon into the
early evening across southern Oklahoma and western north Texas with
heat indices there approaching 110 degrees.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 311 AM CDT Tue Jul 11 2023
The closed upper high heat dome across Northern Mexico through the
Southwest U.S. continues to build a ridge over the Southern Plains
keeping us mostly dry but becoming more widespread hotter across our
area. Persisting southerly low-level flow will continue to transport
gulf moisture into our area, with lower to mid-70s dewpoints keeping
it muggy. As a result, triple digit heat indices of 110-115 degrees
will be possible Wednesday across much of southern Oklahoma through
adjacent western north Texas, to up to or near 110 degrees across
the remainder of our Oklahoma area. We could see a more widespread
Heat Advisory on Wednesday afternoon into evening hours across our
area, although the outcome of storms in short-term period could
affect this. A storm system along a cold front and upper shortwave
trough across the Central Plains to Midwest Regions may bring some
storms late Wednesday evening and overnight across far northcentral
Oklahoma where low POPs are in place. Although the strongest deep-
layer shear should stay in the Central through Midwest Regions but
near our area, high-end weak to lower-end moderate instability and
shear may be sufficient for thunderstorms to become severe should
any develop in northcentral Oklahoma. Certainly a fairly strong low-
level jet firing up across our area with veering south/southwest 925-
850 mph winds may be sufficient to keep any severe storm organized.
For now, a marginal risk for severe storms Wednesday evening and
overnight across northcentral Oklahoma, with large hail and damaging
wind gusts as the two potential severe hazards.
Thursday will be much of a repeater of Wednesday. Pressure heights
continue to rise along with the heat and humidity with another
afternoon into evening with triple digit heat indices. Storm POPs
will return Thursday night more widespread in area across northern
Oklahoma with another shortwave moving across the Central Plains.
Can't completely rule out some strong thunderstorms although models
are inconsistent this far out in time with the strength of the
formation of the low-level jet for storms to organize as well as the
amount of instability for severe convection. By Friday into the
weekend, an Omega Blocking pattern way up north over the eastern
Pacific Ocean through Canada starts building southward pushing our
heat dome ridge back to the southwest with northwest flow aloft
returning over our area. As a result, we'll start seeing a relief
from the excessive heat as temperatures start returning back to
seasonably normal, although we'll also see a return of more
widespread rain/storms returning into the weekend. We'll be staying
in this northwest flow aloft pattern into early next week as the
blocking system continue to dig further to the Canadian/U.S.
border.
&&
.AVIATION...
(18Z TAFS)
Issued at 1248 PM CDT Tue Jul 11 2023
The showers and thunderstorms have moved out of the area, and
skies and clearing from northwest to southeast. There is a mid-
level low pressure area in southeast Oklahoma as can be seen in
cloud motion on satellite. There is the potential for showers and
thunderstorms to develop in the vicinity, but these would be
generally southeast of the TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 93 75 99 78 / 10 0 0 10
Hobart OK 100 74 105 77 / 10 0 0 10
Wichita Falls TX 99 78 105 80 / 30 0 0 0
Gage OK 98 73 102 72 / 10 0 0 10
Ponca City OK 92 74 99 74 / 10 10 0 20
Durant OK 92 76 99 79 / 80 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ033>039-044>048-
050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...26Hazardous Weather Outlook National Weather Service Norman OK 442 AM CDT Tue Jul 11 2023 OKZ004>048-050>052-TXZ083>090-120945- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 442 AM CDT Tue Jul 11 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorms will be ongoing this morning across central through southeast Oklahoma. Hail up to quarter size, damaging wind gusts, and flooding will remain the severe hazards through sunrise, with the severe threat decreasing afterwards. .Excessive Heat... Dangerous heat will be starting this afternoon into the early evening across southern Oklahoma and western north Texas with heat indices approaching 110 degrees. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There are chances of thunderstorms Wednesday and Thursday nights across portions of northern Oklahoma. Some of the storms on Wednesday night could be severe with large hail and damaging wind gusts as the severe hazards. Thunderstorm chances continue Friday into through Sunday night. .Excessive Heat... Dangerous triple digit heat indices will be possible during the afternoon and early evening hours on Wednesday through Friday across a more widespread part of our area, with the highest heat indices across southern Oklahoma and western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Preliminary Local Storm Report
National Weather Service Norman OK
922 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM Rain 2 SE Edmond 35.63N 97.45W
07/11/2023 M5.06 inch Oklahoma OK Cocorahs
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
933 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 3 WSW Sulphur 34.49N 97.02W
07/11/2023 M5.96 inch Murray OK Cocorahs
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
941 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Flood Tinker Air Force Base 35.42N 97.39W
07/11/2023 Oklahoma OK Broadcast Media
Multiple roads in and around Tinker Air
Force Base closed due to flooding.
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
946 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 1 E Sulphur 34.51N 96.96W
07/11/2023 M5.32 inch Murray OK Cocorahs
&&
MDUPreliminary Local Storm Report
National Weather Service Norman OK
1016 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM Tstm Wnd Dmg Dougherty 34.40N 97.05W
07/11/2023 Murray OK Law Enforcement
Large (12 to 24 inch) limb cleaved off of
tree. Time estimated by radar.
&&Preliminary Local Storm Report
National Weather Service Norman OK
1037 AM CDT Tue Jul 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM Tstm Wnd Gst 2 NW Norman 35.24N 97.47W
07/11/2023 M60 MPH Cleveland OK Mesonet
At Norman Mesonet site. Norman AWOS recorded
47 kt gust as well.
&&The national radar mosaic for the moment the first event began.
10 heat. Local standard time, as filed.
Combination of nearby Oklahoma Mesonet and AWOS observations.
Combination of nearby Oklahoma Mesonet and AWOS observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110799, 1110800, 1110801, 1110803, 1110804, 1110806, 1110807, 1110808, 1110809, 1111283.